Erin Crowley — (2006 FDA Hearings)

To view complete transcript click here

THE FDA PSYCHOPHARMACOLOGIC DRUGS ADVISORY COMMITTEE HEARINGS 2006

DR. PINE: Okay. I’ll go to the next one. The next speaker is Erin Crowley. MS. CROWLEY: I flew here from Chicago with my brother and aunt to share my mother’s,Kathleen Crowley’s, story. In late October 2003, my mother was a mentally healthy, vibrant woman.
Ten short weeks later, my mother committed suicide.
Those 10 weeks tell the story of a woman whose mental and physical health deteriorated at a shocking rate on antidepressants.
In late October, my mother approached her general practitioner because she had been experiencing anxiety about selling and moving from her home of 32 years.
Her doctor prescribed Lexapro. After four weeks on the medication, my mother discontinued use of her own accord because she was
experiencing insomnia; had lost 15 pounds; and, in her own words, preferred anxiety to the agitated mania she experienced on the medication.
Over Thanksgiving, just one week after she stopped Lexapro, I noticed she seemed overly anxious and thin, and I suggested she see a
psychiatrist.
My mother resisted, explaining she felt better before the Lexapro and was concerned a psychiatrist would suggest medication. She feared she could not tolerate the side-effects. On December 10, still struggling with insomnia, she did consult a psychiatrist who prescribed RemeronR, explaining it should help her sleep.
The psychiatrist asked her if she was suicidal. Her response was, according to the psychiatrist after her death, “No, it’s not in that category.”
After beginning Remeron, my mother’s anxiety worsened drastically. She complained the medication made her feel wired, would go days at a time without any sleep whatsoever, and lost an additional 15 pounds. She diligently stayed on the Remeron, however, because her psychiatrist had assured her that it should kick in, in three weeks.
Upon coming home for Christmas, I could not believe the sudden change in my mother. She was no longer just anxious. She had completely
transformed into an emaciated woman who paced the floors, picked her skin, barely slept, and struggled to perform the simplest tasks like cooking a meal.
The mother I had known for 29 years who went on daily walks, had a full social calendar, and always worked now avoided leaving the house, stopped returning phone calls, and had decided to quit her job because of her extreme agitation. This drastic change literally happened between Thanksgiving and Christmas.
On January 2, only her second appointment with the psychiatrist,  . Six days later, she hung herself. She left no note and never expressed any suicidal thoughts to anyone.
One week before her death, convinced the medication was causing my mother’s extreme agitation, I went online to research Remeron. The  only information I found assured me Remeron was safe and would kick in after an adjustment period.
If my family had any idea that some patients simply cannot tolerate the side-effects and can become suicidal on antidepressants, we never would have encouraged my mother to stick it out. Suicide was not on her radar screen until medication was introduced to her.
(Applause.)
DR. PINE: Thank you.